Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 60, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 30, 2006, 7:01 PM CST for Hancock County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 2006, 7:01 PM CST (01:01 UTC)
- Expired
- Mar 30, 2006, 7:30 PM CST
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Hancock County, IA
The radar
The Des Moines radar (KDMX), 150 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 5:58 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:51 PM CST, 4 hours 10 minutes earlier.
Area forecast discussion, Mar 30, 2:51 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 251 PM CST THU MAR 30 2006 DISCUSSION... NEAR TERM FOCUS IS POTENTIAL SEVERE OUTBREAK. WARM SECTOR CONVECTION IS SURGING NORTH OUT OF KANSAS INTO SE NEBRASKA AND SW IA ATTM. A TRAILING LINE OF STORMS ASSOCIATED WITH THE DRY LINE EXTENDS FROM NORTHEAST NEBRASKA INTO EASTERN KANSAS. PER LATEST SWOMCD AND NEW TORNADO WATCH...THE MAIN TORNADO THREAT CONTINUES TO BE THE SW COUNTIES OF THE DES MOINES CWA. HOWEVER...WITH LIMITATIONS IN SURFACE BASED INSTABILITY...THE OVERALL MAIN THREAT OVER THE CWA IS LIKELY STRAIGHT LINE WINDS...FROM DISCRETE CELLS/BOWING SEGMENTS AND LATER IN THE EVENING A LIKELY SQUALL LINE. ISOLATED FLASH FLOODING IS ALSO POSSIBLE...MAINLY FROM VERY INTENSE RAINFALL RATES AS THE STORM MOTION WILL LIKELY BE NORTHWARD IN THE 40-55 MPH RANGE. THE THREAT IS NOT EXPECTED TO BE WIDESPREAD ENOUGH TONIGHT TO WARRANT A WATCH. BY MIDNIGHT...THE THREAT WILL LIKELY HAVE SHIFTED INTO EASTERN IOWA...WITH LINGERING SHOWERS AND ISOLATED THUNDER MAINLY NORTH AFTER MIDNIGHT. A STRONG ISALLOBARIC COUPLET AND TIGHT PRESSURE GRADIENT DEVELOP OVERNIGHT INTO FRIDAY AND WOULD NOT BE SURPRISED TO SEE WIND ADVISORY CRITERIA MET...ESPECIALLY NORTH. WILL LEAVE THIS TO LATER SHIFTS TO EVALUATE FOR POTENTIAL HEADLINES. THE NEXT SYSTEM IS STILL ON TARGET FOR SAT NITE/SUN WITH A SIMILAR SFC LOW PROGGED TO MOVE THROUGH IOWA. ALL MODES OF SEVERE WEATHER WILL LIKELY BE IN PLAY...INCLUDING HEAVY RAIN AND FLASH FLOODING. LOOKING AHEAD...UPPER RIDGING WILL BUILD IN MONDAY INTO TUESDAY. THERE IS SOME MODEL UNCERTAINTY HAS TO HOW FAST THE RIDGE WILL PUSH INTO THE EASTERN CONUS. CURRENT FORECAST HAS SHOWER AND THUNDERSTORM CHANCES FROM TUES NITE THRU THURSDAY. NORMALLY...I DON/T PREFER TO HAVE SO MANY WET PERIODS IN THE EXTENDED...BUT WILL LEAVE THE FORECAST ALONE FOR NOW. THE GFS IS INDICATING WAA STORMS LATE TUESDAY INTO WEDNESDAY MORNING...THEN A STRONG SYSTEM THROUGH THE REGION THURSDAY AND THURSDAY NIGHT. TEMPS SHOULD MODERATE THROUGH THE PERIOD...WITH HIGHS PUSHING 70 CENTRAL AND SOUTH BY THURSDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH ALONG AND SOUTH OF STATE HIGHWAY 30 AND ALONG AND WEST OF INTERSTATE 35 UNTIL 04Z. && KINNEY
Hazardous weather outlook, Mar 30, 2:44 PM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 244 PM CST THU MAR 30 2006 IAZ044>047-057>060-070>073-081>083-092>094-311200- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS- ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 244 PM CST THU MAR 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERAL ROUNDS OF THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING. INITIALLY LARGE HAIL WILL BE THE MAIN THREAT...HOWEVER AFTER 5 PM...ALL TYPES OF SEVERE WEATHER WILL BE POSSIBLE INCLUDING LARGE HAIL...DAMAGING WINDS AND SOME TORNADOES. THIS THREAT WILL CONTINUE THROUGH 10 PM AS A LINE OF STORMS MOVES QUICKLY ACROSS CENTRAL IOWA. INDIVIDUAL STORMS WILL MOVE FROM 45 TO 60 MPH TO THE NORTHEAST DURING THE EVENT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER THREAT OF THUNDERST0RMS EXISTS ON SATURDAY NIGHT INTO SUNDAY WITH THE POTENTIAL OF HEAVY RAIN AND SOME SEVERE WEATHER. MORE THUNDERSTORMS ARE FORECAST TUESDAY NIGHT INTO WEDNESDAY WITH ALTHOUGH THE SEVERE WEATHER THREAT IS NOT KNOWN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... AN EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR 315 PM THIS AFTERNOON FOR THE SEVERE WEATHER EPISODE. SPOTTER ACTIVATION WILL BE NECESSARY THIS AFTERNOON AND EVENING WITH EARLY DEPLOYMENT NECESSARY DUE TO THE FAST MOVING NATURE OF THE STORMS. IAZ004>007-015>017-023>028-033>039-048>050-061-062-074-075- 084>086-095>097-311200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA- JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE- APPANOOSE-DAVIS- 244 PM CST THU MAR 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL EXPAND ACROSS THE REST OF CENTRAL IOWA LATE THIS AFTERNOON AND EVENING. SCATTERED SEVERE STORMS ARE EXPECTED WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. AN ISOLATED TORNADO IS POSSIBLE LATER THIS EVENING...PRIMARILY SOUTH OF INTERSTATE 80. THE TIME OF GREATEST THREAT WILL BE FROM 6 TO 11 PM. THESE STORMS WILL BE MOVING VERY QUICKLY NORTHEAST AT 45 TO 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER THREAT OF THUNDERST0RMS EXISTS ON SATURDAY NIGHT INTO SUNDAY WITH THE POTENTIAL OF HEAVY RAIN AND SOME SEVERE WEATHER. MORE THUNDERSTORMS ARE FORECAST TUESDAY NIGHT INTO WEDNESDAY WITH ALTHOUGH THE SEVERE WEATHER THREAT IS NOT KNOWN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... AN EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR 315 PM THIS AFTERNOON FOR THE SEVERE WEATHER EPISODE. SPOTTER ACTIVATION WILL BE LIKELY LATE THIS AFTERNOON AND EVENING WITH EARLY DEPLOYMENT NECESSARY DUE TO THE FAST MOVING NATURE OF THE STORMS.
In the hours before
Local storm report, Mar 30, 6:48 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
648 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 2 SE PALMER 42.61N 94.57W
03/30/2006 POCAHONTAS IA TRAINED SPOTTER
DAMAGE TO MACHINE SHED.
&&
COGILLocal storm report, Mar 30, 6:50 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST STORY CITY 42.19N 93.59W
03/30/2006 E60 MPH STORY IA BROADCAST MEDIA
&&
KJLocal storm report, Mar 30, 6:52 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
652 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM TSTM WND DMG NEVADA 42.02N 93.45W
03/30/2006 STORY IA BROADCAST MEDIA
SEMI TRUCK KNOCKED OVER ON HIGHWAY 30.
&&
KJLocal storm report, Mar 30, 6:54 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 1 W AMES 42.02N 93.65W
03/30/2006 STORY IA EMERGENCY MNGR
MOBILE HOME FLIPPED OVER
&&
COGILLocal storm report, Mar 30, 6:57 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 1 S BRITT 43.08N 93.80W
03/30/2006 HANCOCK IA EMERGENCY MNGR
HOG BUILDING BLOWN OFF FOUNDATION.
&&
KJLocal storm report, Mar 30, 6:59 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
659 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST MADRID 41.88N 93.82W
03/30/2006 M60 MPH BOONE IA MESONET
&&
KJThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 6:00 PM CST | Tornado Warning | DMX | Union | 30 min |
| Mar 30, 6:08 PM CST | Severe Thunderstorm Warning | DMX | Boone | 52 min |
| Mar 30, 6:13 PM CST | Severe Thunderstorm Warning | DMX | Dallas, Polk | 47 min |
| Mar 30, 6:17 PM CST | Severe Thunderstorm Warning | DMX | Clarke | 43 min |
| Mar 30, 6:19 PM CST | Severe Thunderstorm Warning | DMX | Hancock | 41 min |
| Mar 30, 6:24 PM CST | Severe Thunderstorm Warning | DMX | Story | 36 min |
| Mar 30, 6:27 PM CST | Severe Thunderstorm Warning | DMX | Hamilton | 33 min |
| Mar 30, 6:41 PM CST | Severe Thunderstorm Warning | DMX | Hardin | 34 min |
| Mar 30, 6:44 PM CST | Severe Thunderstorm Warning | DMX | Wright | 46 min |
| Mar 30, 6:47 PM CST | Severe Thunderstorm Warning | DMX | Marshall | 43 min |
| Mar 30, 6:50 PM CST | Severe Thunderstorm Warning | DMX | Jasper | 40 min |
| Mar 30, 6:52 PM CST | Severe Thunderstorm Warning | DMX | Franklin | 53 min |
| Mar 30, 6:55 PM CST | Severe Thunderstorm Warning | DMX | Cerro Gordo | 50 min |
| Mar 30, 7:03 PM CST | Severe Thunderstorm Warning | DMX | Warren | 27 min |
| Mar 30, 7:07 PM CST | Severe Thunderstorm Warning | DMX | Butler, Grundy | 53 min |
| Mar 30, 7:29 PM CST | Severe Thunderstorm Warning | DMX | Worth | 36 min |
| Mar 30, 8:02 PM CST | Tornado Warning | DMX | Ringgold | 28 min |
| Mar 30, 8:23 PM CST | Tornado Warning | DMX | Decatur | 37 min |
| Mar 30, 8:50 PM CST | Tornado Warning | DMX | Clarke | 25 min |
| Mar 30, 8:50 PM CST | Tornado Warning | DMX | Clarke | 25 min |
| Mar 30, 9:05 PM CST | Tornado Warning | DMX | Lucas | 25 min |
| Mar 31, 7:33 AM CST | Wind Advisory | DMX | Audubon, Black Hawk, Boone, Bremer, Butler, Calhoun and 32 more | 10 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.